MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122544
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pain (1994); Toxicity (2333); Injury (2348); Reaction (2414); Limited Mobility Of The Implanted Joint (2671)
Date of Event 11/11/2015
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a left hip revision due to severe pain, severe instability, severe discover, pseudotumor formation, metallosis, adverse local tissue reaction, and limited mobility.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the hemi head, r3 liner, r3 shell, stem and modular sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the hemi head, liner, acetabular shell and stem.Similar complaints have been identified for the modular sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.Smith and nephew has not received the device/adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.The hemi head, sleeve and r3 liner, are no longer sold by smith & nephew.A review of the complaint history for the hemi head, r3 liner, r3 shell, stem and modular sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the liner, shell and stem.Similar complaints have been identified for the hemi head and modular sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.It should be noted bhr contraindications include patients with known moderate to severe renal insufficiency and patients who are immunosuppressed with diseases such as aids or persons receiving high doses of corticosteroids.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the revision operative report indicated the acetabular component was in very little anteversion and about 55 degrees lateral opening.The elevated cobalt and chromium levels and the noted intraoperative findings of necrotic debris, corrosive materials and pseudotumor may be consistent with findings associated with metallosis; however, the root cause of the reported pain, elevated cobalt and chromium levels, adverse local tissue reaction, pseudotumor and metallosis cannot be confirmed, and it cannot be concluded that the reported reactions were associated with a malperformance of the implant.It was reported the patient died 6/8/18, the reported cause of death is not related to a mal-performance of the implant.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.However, the probable root cause is improper loading due to the acetabular cup position noted in the revision operative report.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 44MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key9384303
Report Number3005975929-2019-00418
Device Sequence Number16684042
Product Code NXT
UDI-Device Identifier00885556070994
UDI-Public00885556070994
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2015
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date01/29/2014
Device Model Number74122544
Device Catalogue Number74122544
Device Lot Number09AW21513
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/04/2019
Supplement Date Received by Manufacturer06/25/2020
08/21/2020
Initial Report FDA Received Date11/27/2019
Supplement Report FDA Received Date06/29/2020
08/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACET SHELL 71331856/ 10DM06048; COCR LNR 71341156/ 09AW21624; ECH STEM 71341024/ 10AM02357; MODULAR SLEEVE 74222100/ 09BW21793; ACET SHELL 71331856/ 10DM06048; COCR LNR 71341156/ 09AW21624; ECH STEM 71341024/ 10AM02357; MODULAR SLEEVE 74222100/ 09BW21793
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;